Illinois, 2024

Flash Flood in Illinois, June 3, 2024

June 3, 2024 · NWS DVN · 1 event in 1 county or zone

An unorganized line of strong to severe thunderstorms developed in eastern Iowa on the afternoon of June 3. This line of thunderstorms continued into northwest Illinois, with thunderstorms capable of severe winds and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An unorganized line of strong to severe thunderstorms developed in eastern Iowa on the afternoon of June 3. This line of thunderstorms continued into northwest Illinois, with thunderstorms capable of severe winds and heavy rain. A quick 1-3 inches of rainfall fell for some, which resulted in localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 3, 1:03 PM CST, 1 hour 42 minutes earlier. Its key messages:

  • Active summer-like pattern early this week with warm/muggy conditions and multiple chances of showers and storms. Strong to a few severe storms possible this afternoon/evening, and again Tuesday PM/evening.
  • Mainly dry mid week into the weekend with pleasant temperatures and lower humidity.
Area forecast discussion, Jun 3, 1:03 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
203 PM CDT Mon Jun 3 2024

.KEY MESSAGES...

- Active summer-like pattern early this week with warm/muggy
conditions  and multiple chances of showers and storms. Strong to a
few severe storms possible this afternoon/evening, and again Tuesday
PM/evening.

- Mainly dry mid week into the weekend with pleasant temperatures
and  lower humidity.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 202 PM CDT Mon Jun 3 2024

A true summertime air mass in place over the region today, with heat
and humidity widespread in the region.  Pwat values are around the
90th percentile, 1.4 to 1.6", but forcing is weak and this is
resulting in an over-forecast of Pops by the NBM in general. The
forcing today within this warm sector has been on the southern flank
of the MCV which is moving through Wisconsin today. That has
provided enough forcing to get several rounds of storms that have
been strong at times going in our northern tier of counties (CAPE
values are 2500-3000).  Farther south, with less forcing, we've
bubbled up some towering cumulus, and a couple orphan anvil storms,
but the lack of convergence and shear has kept this activity from
getting going. Isolated 1" + rains are expected with storms in the
north today.

Looking upstream in this moist flow, another significant MCV is
located in central KS, and models do bring that up through the flow
tonight, reaching our south towards morning. So, after the evening
chance for storms, mainly north, we'll probably be dry tonight, with
some threat moving back in by morning south.  It'll be warm and
humid, with lows in the mid to upper 60s.

Tuesday, the MCV could bring persistent showers and storms to the
area, assuming it maintains it's circulation, which is not something
we have high confidence in.  It should at least provide cloud cover,
keeping highs in the lower to mid 80s again. These slow moving storm
chances south, will again provide a low confidence placement, but
high confidence on heavy rain potential with the very moist air mass
in place.

Looking at Tuesday night, a later evening arrival of the cold front
is now forecast, with most severe weather parameters waning before
they enter our CWA.  This still looks like a widespread line as is
moves through our area, but with a widespread wind event does not
appear likely. Another QPF of 0.25 to 0.75 is expected with the
line, which is lower than earlier forecasts and trending downward,
due to the decaying nature of the line as is moves through.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 202 PM CDT Mon Jun 3 2024

Wednesday through early next week continue to look beautiful and
comfortable. There could be a few passing showers and storms in the
cyclonic flow aloft through Wednesday night, but following that,
mainly dry weather is expected through the next 5-6 days. Highs in
the 70s to low 80s, and lows in the 50s to 60s should last into
early next week!

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1212 PM CDT Mon Jun 3 2024

Widely scattered showers and storms will continue to move
northeast around 40 mph north of Highway 30 early this
afternoon. Additional very widely scattered storms will possibly
form during the afternoon and evening hours and move northeast
around 25 mph. For now, there is a very low chance at any one
TAF site through the next 24 hours, except for near DBQ early
this afternoon. South winds of 10 to 20 kts will continue
through the period, with a cold front arriving Tuesday night,
with a widespread thunderstorm chance with it. The summery,
chaotic storms are possible until the front arrives, with that
widespread line of storms Tuesday night. Outside of storms, VFR
weather is expected through the period.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Ervin
LONG TERM...Ervin
AVIATION...Ervin
Hazardous weather outlook, Jun 3, 3:25 AM CST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
425 AM CDT Mon Jun 3 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-040930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
425 AM CDT Mon Jun 3 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

The Storm Prediction Center has placed a Slight Risk, or level
2 of 5 risk, for portions of eastern Iowa and northwest Illinois
along and east of a line from Dubuque, Iowa to Muscatine, Iowa.
Surrounding that is a Marginal Risk, or level 1 of 5 risk, that
extends as far west as a Manchester, Iowa to Washington, Iowa
line.

Scattered thunderstorms are expected through this evening. Some
storms may be severe this afternoon and evening, with damaging
winds and large hail being the primary threats. An isolated
tornado also cannot be ruled out. Locally heavy rainfall could
pose a risk for isolated flash flooding late this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

There is a chance of thunderstorms Tuesday and Tuesday night.
There is a Marginal Risk, or level 1 of 5 risk for western
portions of the Outlook area, mainly along and west of a line
from Manchester, Iowa to Keokuk, Iowa. Damaging winds is the
primary threat. Locally heavy rainfall could pose a risk for
isolated flash flooding Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for portions of the area this
afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

Moving toward the northeast at 25 mph.

In the hours before

Special weather statement, Jun 3, 11:51 AM CST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1251 PM CDT Mon Jun 3 2024

IAZ040-041-031830-
Buchanan IA-Delaware IA-
1251 PM CDT Mon Jun 3 2024

...A strong thunderstorm will impact portions of east central
Buchanan and northwestern Delaware Counties through 130 PM CDT...

At 1250 PM CDT, Doppler radar was tracking a strong thunderstorm over
Winthrop, or 7 miles east of Independence, moving northeast at 30
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations impacted include...
Manchester, Winthrop, Quasqueton, Lamont, Delhi, Dundee, Masonville,
Winthrop Golf Course, Delaware County Fairgrounds, Manchester
Airport, Coffins Grove Park, Baileys Ford Park, and Backbone State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4264 9146 4243 9133 4239 9181 4245 9185
      4265 9157
TIME...MOT...LOC 1750Z 247DEG 25KT 4246 9174

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Gunkel
Special weather statement, Jun 3, 1:21 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
221 PM CDT Mon Jun 3 2024

IAZ041-042-032000-
Delaware IA-Dubuque IA-
221 PM CDT Mon Jun 3 2024

...A strong thunderstorm will impact portions of northeastern
Delaware and northwestern Dubuque Counties through 300 PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Vienna, or 13 miles east of Manchester, moving northeast at 30
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations impacted include...
Dyersville, Epworth, Farley, Peosta, Earlville, New Vienna, Holy
Cross, Luxemburg, Rickardsville, Balltown, Bankston, Graf, Bankston
Park, Cottage Hill, New Wine Park, Waupeton, Lattnerville,
Petersburg, Five Points, and Camp Little Cloud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4267 9086 4241 9085 4242 9128 4256 9129
      4265 9113 4265 9090 4268 9090
TIME...MOT...LOC 1921Z 247DEG 25KT 4252 9119

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Gunkel
Local storm report, Jun 3, 2:19 PM CST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
319 PM CDT Mon Jun 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     Tstm Wnd Gst     Dyersville              42.48N 91.12W
06/03/2024  M52 MPH          Dubuque            IA   Emergency Mngr

            Power out in Dyersville and heavy rainfall.

&&

Haase
Local storm report, Jun 3, 2:32 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
332 PM CDT Mon Jun 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Tstm Wnd Dmg     Dyersville              42.48N 91.12W
06/03/2024                   Dubuque            IA   Emergency Mngr

            Power pole leaning.

&&

Haase
Local storm report, Jun 3, 2:40 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
340 PM CDT Mon Jun 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Flash Flood      1 SSW Asbury            42.51N 90.76W
06/03/2024                   Dubuque            IA   Trained Spotter

            Creeks and streams out of their banks
            between Durango and Asbury.

&&

Haase

The radar

The Quad Cities radar (KDVN), 98 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jo Daviess

When
June 3, 2:45 PM CST to 3:45 PM CST
Where
Jo Daviess County, 1.07 mi NW of East Dubuque to 1.09 mi NW of East Dubuque
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.492, -90.644

Report that the intersection in this area was closed due to flash flooding from excessive rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191033.